Abilify and my 5 Year old

Discussion in 'General Parenting' started by salserajen, Nov 29, 2011.

  1. salserajen

    salserajen New Member

    I am new here... My story seems long and confusing, but I imagine that you all understand this. My youngest daughter is 5, and has had very VERY intense tantrums since age 2, to the point that she bites her hand and arm leaving bruise bite marks. My ex husband, mother in law, parents... everyone thought that i was blowing it out of proportion, even the pediatrician just said that she was an "intense child". Well.. then kindergarten started. She has spent about 50 percent of her time out of the classroom because she has melt downs every day. She is destructive, tears her work apart, her classmates work apart, screams in the kids ears, pushes chairs around the room, rolls up the carpet, can't transition from one activity to another. She even had "In school suspension" once!!!! Finally, I went out on my own and sought the information / advice of a child psychiatrist. He said that she has Mood Disorder not otherwise specified and ADHD. He started her on Abilify, 1 mg each night.

    Has anyone had major side effects from this medication? I have never gone down this road, as far as medications, but I am so tired of walking on eggshells with my child, afraid that something will set her off and she will end up having an epic tantrum. ughhhhhh

    HELP!

    Salserajen

    not sure about all of the abbreviations. :D
     
  2. InsaneCdn

    InsaneCdn Well-Known Member

    Welcome.

    First, about the abbreviations... the ones that have a dotted underline, you can just put your mouse over and the definition will pop up. Some of the rest are defined in a post on the Site Resources forum. And the rest... will come with time!

    Next... While you are at a starting point, and early in the game, I'm not so certain that the diagnosis(es) you have will be the final word. This doesn't sound like ADHD to me (coming from a house of ADHD and generations back of ADHD... in multiple flavors!).

    Can you tell us more about what she was like as a child?
    Motor skills, milestones...
    What kinds of things would set her off...
    Anything that might shed some light on her behavior?
     
  3. SRL

    SRL Active Member

    Hi Salserajen--Welcome to our forum. I'm glad you found us.

    Every single medication mentioned on this forum has caused major side effects in some kids, at the same time having helped others tremendously. Reactions to medications are highly individualized--it's really a matter of finding the right one or medication combination for your child. If it's any comfort to you, I have heard a lot of good results with Abilify with fewer side effects in the younger set as compared to some of the other medications.

    With everything that's going on with your daughter in the classroom, I would advise you to make sure to educate yourself because it's common for the first diagnosis to be incomplete. Do your homework, see if the diagnosis fits and if the treatments work. One book I'd recommend is "What Your Explosive Child Is Trying to Tell You: Discovering the Pathway from Symptoms to Solutions" by Dr. Douglas Riley.

    If you haven't already, I'd suggest reading up on sensory processing disorder as that can wreak havoc for kids when they first start school.

    Have you requested an evaluation from the school so a formal plan (an IEP) can be put in place to help her?
     
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Hi and welcome.

    This is just me and it is in hindsight.

    Before I'd give my child any serious medication like Abilify (and I did do this at one time) I'd get a neuropsychologist evaluation to see if he/she matches up with your psychiatrist. It's always good to get a second opinion before you start giving medications to your child. My son was on very serious medication for three years for early onset bipolar. He didn't have it. He is on the autism spectrum and is not on medications anymore (and is doing really well too). Hereafter I swore I would never take or give out any psychiatric medication to anyone in my care without a second opinion and possibly a third.

    No medication will wipe out the tantrums completely anyway. You also need interventions, which they can provide at school. I wish you luck.
     
Loading...